A Coated Tongue From Antibiotics

Save
(Image: Jack Hollingsworth/Photodisc/Getty Images)

Candida albicans, the pale fungus responsible most vaginal yeast infections, can cause a coated tongue during or after treatment with oral antibiotics. This condition is commonly known as oral thrush; it is generally mild and easy to treat.

Identification

The most common symptoms of thrush include a milky-colored coating of the mouth and tongue. This benign symptom may be accompanied by mild to moderate discomfort and bleeding.

Relationship to Antibiotics

The National Institutes of Health note that antibiotics can increase a patient's susceptibility to oral thrush. This occurs because antibiotics destroy probiotics--the "friendly" bacteria that keep candida growth in check.

Prevention

Supplements and foods containing probiotics can protect against thrush caused by antibiotics. The National Institutes of Health recommend probiotics for the prevention and treatment of mild oral thrush. Good sources of probiotics include acidophilus supplements, yogurt, sour cream and kimchi.

Considerations

Oral thrush may improve using home remedies such as probiotics, a low-sugar diet or hydrogen peroxide mouthwash. Thrush infections that do not improve within one week, however, should be evaluated by a physician.

Treatment

Severe cases of thrush may be treated with prescription mouthwashes containing Nystatin, a potent antifungal drug. People who are immunocomprimised may require the use of oral Nizoral.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!